How to Treat Low Blood Sugar

eating ice cream

Two merles (out of my Rosie) enjoy a cup of ice cream with their people in Massachusetts

Hypoglycemia (low blood sugar) is most common in toy puppies under four months of age. It can, however, occur in any dog or puppy. The early signs of hypoglycemia include: listlessness or sleepiness, ataxia (uncoordinated movements), pacing and uneasiness, and panting. This can quickly progress into the more symptoms of the more serious condition which include tremors of the face and body, seizures, coma and death. Read more about the signs HERE.

So what do you do if your puppy is showing signs of hypoglycemia or is in obvious hypoglycemic shock?

Immediately get a needle-less syringe and shoot a teaspoon of honey into your puppy’s mouth. You can use a little warm water to thin the honey and make it easier to swallow. If you cannot get it into the pup’s mouth or he is actively having a seizure or is unconscious then put honey onto your fingers and rub it onto your puppy’s gums (avoid placing your fingers anywhere near the teeth’s biting surfaces as a dog suffering from hypoglycemia can suddenly convulse and accidentally bite you) Rub at least a teaspoon of honey onto the gums.

 

If you do not have any honey available then decent alternatives include:

  • brown sugar
  • karo syrup (light or dark)
  • unsulphured molasses
  • white sugar
  • vanilla ice cream.

The second thing that you should do is to force the dog to swallow a calcium antacid tablet like Tums.

**Do NOT attempt to force an unconscious dog or a seizing dog to swallow any liquid or tablets! Rub a sugar substance like honey onto the gums of an unconscious or seizing dog then get him to the vet clinic immediately**

After doing this get your pup to the vet immediately for treatment. There are many dangerous conditions that happen to have the same symptoms as hypoglycemia as well as the fact that hypoglycemia can be a symptom of a dangerous condition and not necessarily just because of a picky puppy. You will need an experienced professional to evaluate your dog.

The reason behind the Tums is unrelated to the condition of hypoglycemia. The symptoms of hypoglycemia happen to mirror the symptoms of hypocalcemia. This is low blood calcium which can be

Fern's hungry puppy

One of Fern’s hungry pups

caused by an array of very dangerous conditions such as hypoparathyroidism, tick-borne disease and low blood albumin. Hypocalcemia is an emergency. It will kill a puppy extremely quickly. It is relatively rare but there is no point in messing around. The Tums cannot stabilize a puppy with low blood calcium but it can help in the long run. The ONLY treatment for acute hypocalcemia is to have an experienced veterinarian very slowly administer an injection of calcium. Giving this injection too quickly will kill the dog. Not giving this injection will result in death for the dog. Don’t mess with symptoms such as severe tremors, muscle twitches, ataxia and seizures (together or independently) as these can all be symptoms of severe conditions like toxicity, low blood calcium and other life threatening situations.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: